Aa
Aa
A
A
A
Close
1105920 tn?1259961288

Medication causing dampered ability to love & hampering creativity?

I am in a relationship with someone who has depression/general anxiety/social anxiety/bipolar type I, which are under control by taking Paxil (37mg/day) and Seroquel (150mg/night).  He's usually very happy, especially around me.

Lately I have noticed that he looks at me and acts like he is in love, but can't say it.  I'm doubting he can even feel it, based on what I've read and how he's said the meds affect him.  He's also voiced concern about feeling like his creativity is trapped and that he wishes he was able to have that flow again.

The only thing I have come up with is to ask him to request to add Wellbutrin (Buproprion) to his medications in hopes that will 'free up' some of the emotions that are there but can't get through.  Also, I was thinking of asking him to ask his doctor if cutting the Paxil down to 25mg/day might help too.  I'm not sure what else to do other than logical/measurable things, since I don't think a talk about "you actually love me but your pills won't let you" will work very well.

Any advice for someone with a significant other who's meds are keeping them from feeling as happy as they could be?
10 Responses
Avatar universal
My guess is that the Seroquel is the culpret not the Paxil.

I have heard of this "lack of creativity and love" in regards to psychotropic medications.

In my case I am on 5 different meds that make Seroquel and Paxil look like candy.
I am still very creative and love my wife very much and tell her so 10 times a day.

Are you sure there isn't something else going on in the relationship that may be having this effect?

1052851 tn?1307741160
I am on Seroquel as well - 600 mg per day, plus Abilify, and a bunch of other meds.

I just recently started painting and doing my art again, and it feels great. I dont take Paxil, but it may be the culprit. My husband was on Paxil and Wellbutrin, and both made him lose his sex drive completely, the though never entered his mind.

Creativity comes in spirts. Sometimes you are movitated and sometimes you are not. Like I said I just brough my art out, it has been over a year, there was no particular reason for me not to do my art, I just didnt feel it, and I was not medicated then, so I wouldnt worry about that.

I would suggest discussing the anti-depressants with the Dr. but most do kill your sex drive. You may find yourself having to make the first moves more than you normally would if it isnt occuring to him.

Hope this helps.
Avatar universal
These types of meds do cause one to lose their sex drive, and depression alone can make you not interested in doing anything creative, or enjoyable.  I would look at the possibilty that his meds are not doing anything for him,  he needs to talk to his doctor about this, and maybe upping the dosage or swtitching meds willl help.  I take several and am creative,  show and speak of my emotions, and the people I love, I have no trouble telling them this.
Avatar universal
Hi there,

I find your post very strange. You speak for your partner yet I doubt he could come to the conclusions you have. So I think you are assuming things which he hasn't said. Why?

First you list his problems and then say he's usually "very happy" , especially around you.

The very happy is odd in itself as the only way someone with those problems could show that would be to be experiencing mania. If he isn't experiencing mania then very happy is exremely doubtful.

Then, of course I must ask so how do you know he's not the same when not around you? That is, extremely happy?

Sorry but that statement makes no sense given the illness and complications plus the meds. None of the meds make people feel "very happy". None. What they do is remove the downs and restrict the highs which rules out "very happy".

He looks and acts as if in love but can't say it? Where did you get that from? He can say it, there's nothing stopping him at all. You doubt he can even feel it? That's ridiculous frankly as you are trying to speak for someone else about how they feel. Only he can say, not you at all.

Voiced concern over creativity. He said that so it's real and true for him. Anyone who's bp and has experienced mania will feel that when taking an effective mood stabiliser. It's normal as mania releases creative ability almost untapped. Whether anything worthwhile can be produced is another story but the creativity tap is ON when mania hits.  So it's relative to his condition. But he said it so believe it OK.

My advice to you is to forget the amateur prescribing and leave it to the docs. Unless you have identical illnesses to him you do not know what you are talking about. Sorry, no doubt you are trying to help but I suspect you are doing the opposite by presuming you know his feelings and thoughts.

He doesn't so how can you?

Please give these attempts at home prescriptions a miss and try just supporting him instead. Don't tell him what he thinks, what he feels and don't try to be his doc. You are not qualified. No offence.
Avatar universal
Nor are we qualified to give advice!!
1052851 tn?1307741160
This is an open forum. For people to discuss and provide thier opinions and advice from thier own experiences. I dont think anyone in this forum prescibes anything. We can say that we take XXX, and what our experience with it was, and side effects, but I know most people on here also say to see your Dr.
Avatar universal
As an open forum we are only able to share our own experiences.  We are not here to tell people "you don't know what you're talking about."  Or to even question one's motive for asking a question on behalf of another.  I think "whodunnit" was very disrespectful of this person's feelings and assumptions, and just downright rude.  If we are going to ridicule people when they are trying to help another, we may as well just shut down this forum to prevent creating depression in another.  This was most disrespectful, and I feel he could have gotten his point acroos without making light of this woman!!!!!!!!
1052851 tn?1307741160
I agree, and I was shocked at the response as well, but it could be whodunnit was having a bad day, or in the midst of a manic phase and just took it out on the wrong person, otherwise I agree with you, and I dont feel that I said anything wrong, and I have never seen you post anything that would upset someone so much.

I think/hope Catwalk4 understands, and didnt take offense.

We are all basically nice people, we just have off days like everyone else, right?
Avatar universal
You and I are friends and would like for us to remain as such. We do have our "off" days, and I do understand.  But when someone comes to "us" looking for help and/or support we have to be careful not to do more harm than good.  We all have lots of valuable information and experiences to share, but we shouldn't sit in judgement of someone who has turned to us for help.  I'm not angry, I just felt so bad for this woman.  I do hope she returns. Take care.....
1052851 tn?1307741160
I agree. I am confused though, are you commenting on my comment or Whodunnit's comment. Regardless, if it was something I said, I am very sorry, and yes your friendship means a lot to me, that is why I am asking these questions.

Thx
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.